• Substitutions due to antiretroviral toxicity or contraindication in the first 3 years of antiretroviral therapy in a large South African cohort.

      Boulle, A; Orrell, C; Kaplan, R; Van Cutsem, G; McNally, M; Hilderbrand, K; Myer, L; Egger, M; Coetzee, D; Maartens, G; Wood, R; Infectious Disease Epidemiology Unit, School of Public Health and Family Medicine, University of Cape Town, Cape Town, South Africa. andrew.boulle@uct.ac.za (International Medical Press, 2007)
      INTRODUCTION: The patterns and reasons for antiretroviral therapy (ART) drug substitutions are poorly described in resource-limited settings. METHODS: Time to and reason for drug substitution were recorded in treatment-naive adults receiving ART in two primary care treatment programmes in Cape Town. The cumulative proportion of patients having therapy changed because of toxicity was described for each drug, and associations with these changes were explored in multivariate models. RESULTS: Analysis included 2,679 individuals followed for a median of 11 months. Median CD4+ T-cell count at baseline was 85 cells/microl. Mean weight was 59 kg, mean age was 32 years and 71% were women. All started non-nucleoside reverse transcriptase inhibitor-based ART (60% on efavrienz) and 75% started on stavudine (d4T). After 3 years, 75% remained in care on-site, of whom 72% remained on their initial regimen. Substitutions due to toxicity of nevirapine (8% by 3 years), efavirenz (2%) and zidovudine (8%) occurred early. Substitutions on d4T occurred in 21% of patients by 3 years, due to symptomatic hyperlactataemia (5%), lipodystrophy (9%) or peripheral neuropathy (6%), and continued to accumulate over time. Those at greatest risk of hyperlactataemia or lipodystrophy were women on ART > or =6 months, weighing > or =75 kg at baseline. DISCUSSION: A high proportion of adult patients are able to tolerate their initial ART regimen for up to 3 years. In most instances treatment-limiting toxicities occur early, but continue to accumulate over time in patients on d4T. Whilst awaiting other treatment options, the risks of known toxicities could be minimized through early identification of patients at the highest risk.